Acetaminophen (Paracetamol) induced acute liver failure – A social problem in an era of increasing tendency to self-treatment

Tadeusz Wróblewski 1, Konrad Kobryń 1, Sławomir Kozieł 1, Urszula Ołdakowska-Jedynak 2, Jarosław Pinkas 3, Roman Danielewicz 4, Bogna Ziarkiewicz-Wróblewska 5, Marek Krawczyk 1
1 - Department of General, Transplant & Liver Surgery, Medical University of Warsaw, Poland
2 - Liver and Internal Medicine Unit of Department of General, Transplant & Liver Surgery, Medical University of Warsaw, Poland
3 - 1. Centre of Postgraduate Medical Education, Warsaw Poland 2. Ministry of Health, Warsaw, Poland
4 - 1. Polish Transplant Coordinating Center “Poltransplant”, Warsaw, Poland 2. Department of Surgical and Transplant Nursing, Medical University of Warsaw, Poland
5 - Department of Pathology, Medical University of Warsaw, Poland
Ann Agric Environ Med
2015; 22 (4):
ICID: 1185790
Article type: Original article
 
 
Introduction.The widespread availability of medication without prescription, so-called over the counter (OTC), and the rapid development of health consciousness of Poles is associated with broad access to medical information in the mass media. This causes patients to recognize their own disease, cancel doctor’s appointments, and begin self-treatment. This time and money-saving behavior, often signaled by pain, usually leads to the treatment of symptoms alone, without seeking the cause of the disease.The aim of the study was to present life-threatening paracetamol poisoning, and the treatment of acute liver failure.
Material and Methods. In 2002–2014, 35 patients were hospitalized due to acute paracetamol poisoning: 17 female and 18 male patients aged between 17–59 (mean 32.3 years). Patients were treated in the surgical intensive care unit, where their parameters of liver and renal function were continuously monitored. If there was no improvement in the liver function, patients underwent albumin dialysis with the Prometheus system and were qualified for liver transplantation (LTx).
Results. 26 patients were treated pharmacologically and 7 out of 9 patients who underwent LTx were dialyzed. Overall, 11 patients had 26 albumin dialysis in total; 4 patients died – 1 post-transplant and 3 pre-transplant.
Conclusions. Paracetamol is the cause of many poisonings resulting from the lack of public awareness about toxic interactions with alcohol, and suicide attempts. Acetaminophen-induced acute liver failure concerns a small percentage of patients but can be successfully treated with albumin dialysis, and in extreme cases by liver transplantation.
DOI: 10.5604/12321966.1185790
PMID 26706992 - click here to show this article in PubMed
  FULL TEXT STATS

Recommend this article to:

Name:
E-mail:
From:
Language:


Related articles in IndexCopernicus™
     acetaminophen poisoning [0 related records]
     over the counter drugs [0 related records]
     Liver Transplantation [603 related records]
     acute liver failure [31 related records]



 

Related articles

A Kujawa-Szewieczek, M Adamczak,
Analysis of Clostridium difficile infections in pa...
Background: Few studies have evaluated the incidence and risk factors of Clostridium difficile infection (CDI) in the adult Polish population, in particular in solid organ recipients hospitalized at the nephrological ward. Aim: The aim of this study...
ABSTRACT
R Zamfir, V Brașoveanu,
 New Vascular Ligation Technique Applied in L...
Liver procurement is a race against time, which is mainly focused on obtaining a good quality of liver grafts with an ischemia time as short as possible. The actual procurement time definitely influence cold ischemia time, a reduction of it leading t...
ABSTRACT
C Rathi, N Pipaliya,
Drug Induced Liver Injury at a Tertiary Hospital i...
Introduction and aims. Drug-induced liver injury (DILI) is rare; however, it is one of the important causes of acute liver failure which results in significant morbidity or mortality. Material and methods. Patients with suspected DILI were enrolled b...
ABSTRACT